Hail, Franklin
- When
- August 22, 3:24 PM EST
- Where
- Franklin County, New Salem
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 42.500, -72.333
Severe thunderstorms produced quarter sized hail in New Salem. As the storms moved east, they downed trees, wires, and large branches throughout much of Worcester and Middlesex Counties.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
Severe thunderstorms produced quarter sized hail in New Salem. As the storms moved east, they downed trees, wires, and large branches throughout much of Worcester and Middlesex Counties. Dime sized hail was reported in Shrewsbury, Worcester, and Grafton. In Gardner, a 13-year old and 15-year old were struck by lightning as they were using a computer, causing minor injuries to both.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 22, 2:47 PM EST, 37 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE TAUNTON MA 347 PM EDT FRI AUG 22 2003 .SHORT TERM (TONIGHT AND SATURDAY)... MAIN CONCERN WILL BE THE PASSAGE OF A COLD FRONT THIS EVENING. THE FRONT IS EXPECTED TO EXTEND FROM CAPE ANN TO WILLIMANTIC CT ABOUT 8 PM...THEN EXIT CAPE COD AND THE ISLANDS AFTER MIDNIGHT. HIGH PRESSURE SHOULD BUILD ACROSS THE GREAT LAKES SATURDAY...BUT USHER DRIER AIR INTO SOUTHERN NEW ENGLAND BEFORE IT ARRIVES HERE. GUIDANCE TEMPERATURES LOOK REASONABLE TONIGHT AND SATURDAY. .AVIATION...AREAS OF HAZE AND FOG WITH VISIBILITY AROUND 3 MILES SHOULD IMPROVE ONCE THE WIND SHIFTS NORTHWEST LATER TONIGHT. SHOWERS AND THUNDERSTORMS DEVELOPING THIS AFTERNOON AND EVENING COULD REDUCE VISIBILITY TO AS LOW AS 1 MILE IN HEAVY RAIN. CEILINGS EXPECTED TO BE VFR...EXCEPT IN HEAVY SHOWERS AND THUNDERSTORMS. GENERALLY VFR CONDITIONS EXPECTED AFTER MIDNIGHT ACROSS SOUTHERN NEW ENGLAND...CONTINUING INTO SATURDAY. MARINE...SEAS RUNNING 2-4 FT ACROSS THE OUTER SOUTH COASTAL WATERS. EXPECT SEAS TO BUILD ANOTHER FOOT OR SO WITH STRENGTHENING SOUTHWEST WIND THIS EVENING. WILL ISSUE A SMALL CRAFT ADVISORY FOR SEAS. .LONG TERM (SAT NIGHT THROUGH NEXT FRI)... LARGE SFC HI OVR OH VLY SAT NGT SLWLY BLDS TO MIDATLC COAST MON... ALLOWING FOR MNLY CLR SKIES AND COOLER TMPS AS CURRENTLY ADVERTISED. WONT BE SURPRISED TO SEE MNLY OF INTERIOR VLYS DIP INTO L40S SUN MRNG SINCE THIS IS A VERY DRY AMS MOVG IN...AND ALTHO TMPS SHUDNT BE AS COOL SUN NGT MINS IN 40S STILL REASONABLE. GRDL MODERATION IN TMPS ERLY NXT WEEK AS LL SW FLO DVLPS ONCE AGAIN. CHC POPS TUE NGT INTO WED AS NXT SFC LO TRACKING UP ST LAWR VLY. 12Z GFS KEEPS MOST OF DYNAMICS AND LL MOISTR REMAIN N OF FA...BUT ENUF LL CONV ALG BNDRY ITSELF WARRANTS CONTD MNTN. BNDRY SHUD BE MOVG THRU FA WED MRNG AND OFFSHR DURG AFTN...FOLLOWED BY ANOTHER LARGE SFC HI FOR LATE WEEK. .BOX... CT...SEVERE THUNDERSTORM WATCH UNTIL 8 PM CTZ002>004. MA...SEVERE THUNDERSTORM WATCH UNTIL 8 PM MAZ002>021-026. RI...SEVERE THUNDERSTORM WATCH UNTIL 8 PM RIZ001>008. NH...SEVERE THUNDERSTORM WATCH UNTIL 8 PM NHZ011-012-015. MARINE...SMALL CRAFT ADVISORY FOR SEAS ANZ254-255. SHORT TERM...BELK LONG TERM...JWD
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-231015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 625 AM EDT FRI AUG 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE... MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND RHODE ISLAND. .DAY ONE...TODAY A VERY UNSTABLE AIRMASS WILL BE IN PLACE BY EARLY AFTERNOON AS TEMPERATURES CLIMB TO BETWEEN 90 AND 95 OVER INTERIOR AREAS OF SOUTHERN NEW ENGLAND. THUNDERSTORMS ARE EXPECTED TO DEVELOP IN ADVANCE OF AN APPROACHING COLD FRONT THIS AFTERNOON. THE STORMS MAY ORGANIZE INTO A LINE WITH A FEW STORMS CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. AS OF EARLY THIS MORNING THE MOST LIKELY TIMING WOULD BE IN NORTHWEST MASSACHUSETTS AND SOUTHWEST NEW HAMPSHIRE BETWEEN NOON AND 2 PM...REACHING THE BOSTON AND PROVIDENCE METRO AREAS FROM 3 PM TO 5 PM. FOR FURTHER DETAILS ON CURRENT OUTLOOKS/WATCHES/WARNINGS/ADVISORIES PLEASE REFER TO THE NWS-TAUNTON WEB SITE AT (ALL LOWER CASE): HTTP://WWW.ERH.NWS.NOAA.GOV/ER/BOX . .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... AMATEUR RADIO OPERATORS AND OTHER SKYWARN SPOTTERS SHOULD MONITOR TODAYS SITUATION AND BE PREPARED TO RELAY REPORTS TO THE NATIONAL WEATHER SERVICE. FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING LINK (ALL LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML . FIELD
CTZ002>004-MAZ002>021-026-NHZ011-012-015-RIZ001>008-222130- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 1115 AM EDT FRI AUG 22 2003 ...SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY EVENING ACROSS SOUTHERN NEW ENGLAND... HOT AND HUMID WEATHER COMBINED WITH AN APPROACHING COLD FRONT WILL CAUSE THUNDERSTORMS TO DEVELOP IN SOUTHERN NEW ENGLAND THIS AFTERNOON. THE MOST LIKELY TIME FOR THUNDERSTORMS TO DEVELOP IS BETWEEN 1 PM AND 3 PM ACROSS NORTHWEST MASSACHUSETTS AND SOUTHWEST NEW HAMPSHIRE...AND BETWEEN 3 PM AND 5 PM IN RHODE ISLAND AND SOUTHEAST MASSACHUSETTS. THE STORMS SHOULD EXIT THE SOUTH COAST BY 7 PM. THE STORMS ARE EXPECTED TO ORGANIZE INTO A LINE...WITH A FEW STORMS CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. SUDDEN DOWNPOURS MAY ALSO PRODUCE MINOR FLOODING OF ROADS AND OTHER POOR DRAINAGE AREAS. SKYWARN SPOTTERS AND AMATEUR RADIO OPERATORS SHOULD BE PREPARED FOR ACTIVATION THIS AFTERNOON...WHICH WILL LIKELY BE REQUIRED IN THE 1 PM TO 7 PM TIMEFRAME. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST INFORMATION ON THIS DEVELOPING WEATHER SITUATION. JWD
The Boston radar (KBOX), 116 km away, was scanning. The volume nearest the first event began at 20:23 UTC.
6 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2003Every state in 2003This day in weather historyWarnings in Massachusetts, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375145, 5375146, 5375147, 5375153, 5375148, 5375149, 5375150, 5375151, 5375152.